Management of dofetilide overdose in a patient with known cocaine abuse.

Published

Journal Article

Dofetilide, a class III antiarrhythmic agent, is prescribed for conversion to and maintenance of normal sinus rhythm in patients with persistent atrial fibrillation or atrial flutter. Most antiarrhythmics have significant toxicities such as torsade de pointes, and patients should be closely monitored while receiving antiarrhythmic therapy. However, we know of no reports concerning management of intentional overdose of dofetilide that have been published. We report the case of a 33-year-old man who was treated for ingestion of approximately 5 mg of dofetilide as a suicide attempt. In addition, he had a known history of cocaine abuse. He came to the emergency department approximately 45 minutes after the ingestion; examination revealed a QTc interval of approximately 570 msec. He was treated with activated charcoal and sorbitol by nasogastric tube and received aggressive supplementation with potassium and magnesium. The patient was monitored by telemetry for several days and responded well. Cardiac toxicity is the utmost concern when treating dofetilide overdose. The mainstay of treatment focuses on supportive care and prevention of drug absorption. Ventricular dysrhythmias or torsade de pointes should be treated according to advanced cardiac life support guidelines.

Full Text

Duke Authors

Cited Authors

  • Campbell, KB; Mando, JD; Gray, AL; Robinson, E

Published Date

  • March 2007

Published In

Volume / Issue

  • 27 / 3

Start / End Page

  • 459 - 463

PubMed ID

  • 17316157

Pubmed Central ID

  • 17316157

International Standard Serial Number (ISSN)

  • 0277-0008

Digital Object Identifier (DOI)

  • 10.1592/phco.27.3.459

Language

  • eng

Conference Location

  • United States